Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

August 29, 2014Kandiyohi County, Stearns County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 29, 2014, 8:43 AM CDT for Kandiyohi County, Stearns County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2014, 8:43 AM CDT (13:43 UTC)
Expired
Aug 29, 2014, 11:45 AM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN

Counties Kandiyohi County, MN, Stearns County, MN

The radar

The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WWUS83 KMPX 291343
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
843 AM CDT FRI AUG 29 2014

MNZ049-056>058-291645-
CHIPPEWA-KANDIYOHI-MEEKER-STEARNS-
843 AM CDT FRI AUG 29 2014

...SMALL STREAM FLOODING IS LIKELY IN THE AREA...

AT 840 AM CDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE RESULTING IN 
SMALL STREAM FLOODING. ONE TO TWO INCHES OF RAINFALL...WITH ISOLATED 
3 TO 4 INCH AMOUNTS SINCE 6 AM...HAS OCCURRED ACROSS PORTIONS 
KANDIYOHI...MEEKER AND STEARNS COUNTIES. LOCALLY 2.3 INCHES OF 
RAINFALL OCCURRED AT THE PAYNESVILLE REGIONAL AIRPORT SINCE 7 AM. AN 
ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS POSSIBLE IN THESE AREAS 
THROUGH 10 AM. 

PEOPLE IN EASTERN STEARNS...KANDIYOHI...NORTHEASTERN CHIPPEWA AND
NORTHWESTERN MEEKER COUNTIES...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY AND EXERCISE APPROPRIATE CAUTION.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.

&&

LAT...LON 4556 9418 4493 9509 4511 9526 4570 9442

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 29, 6:14 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 29, 6:14 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 AM CDT FRI AUG 29 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 338 AM CDT FRI AUG 29 2014

RATHER UGLY MORNING OUT THERE IN TERMS OF AVIATION...WITH PLENTIFUL
AMOUNTS OF LOW CIGS AND FOG OUT AHEAD OF A WARM FRONT THAT WAS
STARTING TO MAKE PROGRESS NORTH INTO MN AND AT 3 AM WAS NEAR THE
I-90 CORRIDOR. BESIDE THE LOW CLOUDS...ISENTROPIC LIFT AND ELEVATED
INSTABILITY ADVECTION ASSOCIATED WITH A MODEST 20-30 KT SWRLY LLJ
HAS ALLOWED FOR AN AREA SHOWERS/THUNDERSTORMS TO MOVE NNE ACROSS THE
AREA. THE HRRR HAS HAD A GOOD HANDEL ON THIS ACTIVITY
OVERNIGHT...AND FOLLOWED IT FAIRLY CLOSELY TO TIME THIS MORNINGS
BATCH OF ACTIVITY THROUGH THE AREA. THIS BATCH OF RAIN LOOKS TO BE
MOSTLY NORTH OF THE MPX AREA BY 15Z...WITH A BRIEF BREAK IN PRECIP
EXPECTED UNTIL THUNDERSTORMS GET GOING AGAIN LATER IN THE AFTERNOON.

FOR THE AFTERNOON...WE WILL BE DEALING WITH A RATHER MESSY SFC
PATTERN AS THE MESO LOW CURRENTLY NEAR SIOUX FALLS WASHES OUT OVER
MN AS IT GETS ABSORBED BY THE MAIN COLD FRONT...WHICH WAS STILL BACK
ACROSS WRN NODAK. BIGGEST CHANGE SEEN FROM THE 28.12 TO THE 29.00
MODEL RUNS WAS A WHOLESALE SLOWING OF THE FRONT/SFC TROUGH ACROSS
THE AREA. THIS HAS RESULTED IN HIGHER POPS BEING PUSHED BACK WEST
THIS AFTERNOON...AS WHAT WAS LOOKING LIKE WAS MAINLY GOING TO BE A
SHOW FOR AREAS ALONG/EAST OF I-35 IS NOW MORE OF AN ALONG/EAST OF A
ST. CLOUD TO FAIRMONT LINE. THE HI-RES MODELS THAT LOOK TO ADHERE
TO WHAT IS SEEN FORCING WISE WITH THE DETERMINISTIC MODELS THE BEST
ARE THE 29.00 NMM AND MPX WRFS...WHICH BOTH SHOW STORMS FORMING WEST
OF THE TWIN CITIES BETWEEN 19-21Z AND MOVING EAST FROM THERE AS A
BROKEN LINE OF STORMS. ONE THING THAT HAS NOT CHANGED...IS THE MOST
WIDESPREAD RAIN/HIGHEST AMOUNTS LOOK TO FALL ACROSS SE MN/WRN WI AS
THE AFTERNOON ACTIVITY TO THE WEST OF I-35 CONGEALS INTO A BROADER
MASS EAST OF I-35.

STILL NOT ANTICIPATING MUCH IN THE WAY OF SEVERE WEATHER TODAY
EITHER...AS CLOUD COVER LOOKS TO BE EXTENSIVE...WHICH WILL LIMIT THE
DEGREE OF DESTABILIZATION WE SEE BY THE AFTERNOON. IN ADDITION...MID
LEVEL LAPSE RATES WILL REMAIN RATHER WEAK...FURTHER POINTING TO
INSTABILITY SOMEWHAT LACKING WHEN IT COMES TO THE SEVERE WEATHER
POTENTIAL. BESIDE THE INSTABILITY...THE SFC PATTERN LOOKS TO BE
RATHER DIFFUSE...WITH NO CLEAR FOCUS EXISTING FOR THUNDERSTORM
ACTIVITY /SEE FRONT SUNDAY FOR A CLEAR FOCUS FOR THUNDERSTORM
DEVELOPMENT/. WITH THAT SAID...BULK SHEAR WILL BE UP IN THE 30-40 KT
RANGE AHEAD OF THE SFC TROUGH...SUFFICIENT ENOUGH TO ALLOW FOR A
MULTI-CELL CLUSTER OR TWO TO PULSE UP ENOUGH TO POSE AN ISOLATED
WIND/HAIL THREAT TODAY.

FOR HIGHS TODAY...THERE IS ADMITTEDLY SOME BUST POTENTIAL WITH THE
CURRENT FORECAST OF HIGHS IN THE 70S AS THAT IS PREDICATED ON CLOUD
COVER BEING DOMINATE TODAY. IF WE INSTEAD GET SOME DECENT SUN BEFORE
STORMS DEVELOP THIS AFTERNOON...THEN HIGHS IN THE LOWER/MID 80S WILL
BE MORE COMMON.

FOR TONIGHT...SHOWER AND THUNDERSTORM ACTIVITY LOOKS SLOWLY CLEAR
OUT TO THE EAST...WITH TO MUCH LEFT OUTSIDE OF SOME DRIZZLE IN WRN
WI BY 12Z SATURDAY. HOWEVER...THE SFC THROUGH/FRONT WILL BE VERY
SLOW IN WORKING ACROSS THE AREA...WITH PLENTIFUL LOW LEVEL MOISTURE
LOOKING TO HANG AROUND MOST OF THE NIGHT. THIS SHOULD ALLOW FOR
ANOTHER ROUND OF LOW STRATUS AND FOG TO EXPAND ACROSS THE AREA
TONIGHT...WHICH IN TURN WILL HELP KEEP LOWS UP MAINLY IN THE
MID/UPPER 60S.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 338 AM CDT FRI AUG 29 2014

THE MAIN STORY IN THE EXTENDED IS THE SYSTEM EXPECTED SUNDAY
AFTERNOON AND SUNDAY NIGHT WITH THE HIGH LIKELIHOOD OF WIDESPREAD
THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER. THE RAIN
SHOULD CLEAR EARLY ON LABOR DAY...LEAVING MAINLY DRY WEATHER
ACROSS THE FORECAST AREA THROUGH AT LEAST MID WEEK.

THE TROUGH EXPECTED TO MOVE ACROSS THE NORTHERN CONUS SUN-MON AND
BRING WIDESPREAD THUNDERSTORMS TO THE NATION'S MID SECTION IS
ALREADY AN ESTABLISHED CIRCULATION WITH A WELL-DEFINED PV FEATURE
IN THE GULF OF ALASKA THIS MORNING. THE TROUGH WILL DIG SOUTHEAST
OVER THE NEXT 48 HOURS AND DEVELOP MORE OF A NEGATIVE TILT BEFORE
LIFTING NORTH TOWARD HUDSON BAY MONDAY NIGHT. THE JET STRUCTURE
SUPPORTS WIDESPREAD UPPER DIVERGENCE AND 500MB 12-HR HEIGHT FALLS
BETWEEN 80-100M SLIP ACROSS NORTHERN MN SUNDAY NIGHT. LOWER IN THE
ATMOSPHERE...850-700MB FGEN INCREASES IN WESTERN MN NEAR OR JUST
AFTER 18Z ON SUNDAY. THE BOUNDARY MAKES GRADUAL PROGRESS TO THE
EAST FROM 18Z SUNDAY UNTIL 12Z MONDAY. A SLOWLY DEEPENING AND
EASTWARD-MOVING SURFACE CYCLONE PRODUCES 4-6MB 6-HR MSLP PRESSURE
FALLS ACROSS THE FORECAST AREA ON SUNDAY. CONVECTIVE INITIATION
SHOULD NOT BE A PROBLEM...IN FACT...STORMS SHOULD ALREADY BE
ONGOING IN THE EASTERN DAKOTAS SATURDAY MORNING. ELEVATED
CONVECTION SHOULD TRANSITION TO MORE SURFACE BASED CONVECTION WITH
HEATING AND THE LIKELY ESTABLISHMENT OF LARGE LINE SEGMENTS OR
CLUSTERS OF THUNDERSTORMS DUE TO THE LARGE-SCALE FORCING. THE DEEP
LAYER SHEAR SHOULD BE GOOD ENOUGH TO ORGANIZE STORMS INTO MULTI-CELL
WITH EMBEDDED SUPERCELLS /EVEN IF THEY EXIST IN LINES/. THE
INSTABILITY SHOULD BE SUFFICIENT TO SUPPORT STRONG UPDRAFTS. IT
LOOKS PRIMARILY LIKE A WIND AND HAIL THREAT IN THE AFTERNOON AND
EVENING HOURS ACROSS MN. BOTH THE NAM AND GFS HAVE 0-3KM SHEAR ON
THE ORDER OF 25-40KTS FROM 18Z-06Z ACROSS THE FORECAST AREA. THE
SEVERE THREAT DIMINISHES IN WI GIVEN THE LOSS OF INSTABILITY
SUNDAY NIGHT AND QUICKLY NORTHWARD LIFTING SURFACE LOW. BEYOND THE
WEEKEND...THE TROUGH FLATTENS OUT AND WE'RE LEFT WITH A RELATIVELY
DRY AND COOL WESTERLY FLOW PATTERN THROUGH AT LEAST MID WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 557 AM CDT FRI AUG 29 2014

THE RAP CAUGHT ON TO THE VFR CONDITIONS MOVING NORTH OUT OF
SOUTHERN MN PRETTY QUICK THIS MORNING...AND FOLLOWED IT/S IDEA FOR
BRINGING VFR CONDITIONS UP INTO ERN MN/WRN WI. WITH THE SFC LOW
MOVING INTO SW MN...WILL TAKE A BIT LONGER FOR AXN TO SEE
IMPROVEMENTS. FOR TSRA THIS AFTERNOON...FOLLOWED THE TRENDS OF
HRRR/MPXWRF/NMMWRF...WHICH ARE ALL PRETTY SIMILAR WITH THEIR
HANDLING OF TSRA THIS AFTERNOON/EVENING. STORMS LOOK TO DEVELOP
BETWEEN 18Z AND 20Z NEAR/EAST OF A RWF TO STC LINE AND MOVE EAST
FROM THERE. BEHIND THE AFTERNOON STORMS...THE PRESSURE GRADIENT
LOOKS WEAK...WITH THE MAIN COLD FRONT AND ITS DRY AIR STILL HUNG
UP NORTHWEST OF THE MPX CWA. THIS MEANS WE WILL HAVE ANOTHER NIGHT
WITH VLIFR/LIFR CIGS. GIVEN LOW LEVEL WINDS...STRATUS IS MOST
LIKELY IN MN...BUT WINDS WILL BE LIGHT ENOUGH IN WRN WI TO LEAD TO
HEIGHTENED THREAT FOR FOG AT RNH/EAU.

KMSP...VFR CONDITIONS MOVING UP FROM THE SOUTH LOOK TO BE HERE TO
STAY FOR THE REST OF THE MORNING GIVEN THE FACT WE HAVE NOT SEEN
CIGS FILL BACK IN ACROSS SRN MN/NRN IA...SO WILL KEEP CIGS VFR
UNTIL TONIGHT. FRONTAL BOUNDARY FOR THE AFTERNOON IS LOOKING
SLOWER IN GETTING HERE...ALLOWING CONFIDENCE TO BE QUITE HIGH IN
MSP SEEING ANOTHER ROUND OF TSRA THIS AFTERNOON. TONIGHT...AGAIN
THERE IS HIGH CONFIDENCE IN ANOTHER ROUND OF IFR STRATUS...JUST A
QUESTION OF HOW QUICKLY DOES IT COME IN AND HOW LOW DOES IT GO.

/OUTLOOK FOR KMSP/
SAT...VFR. WIND NNE AT 5-10 KTS.
SUN...VFR WITH MVFR/TSRA LATE. WINDS SSE AT 10-20 KTS.
MON...MVFR/TSRA ENDING EARLY. VFR BY AFTNOON WINDS W 10-15KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...MPG
LONG TERM...CLF
AVIATION...MPG
Hazardous weather outlook, Aug 29, 5:05 AM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
505 AM CDT FRI AUG 29 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
505 AM CDT FRI AUG 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED WEAK THUNDERSTORMS WILL CONTINUE THIS MORNING MAINLY
NORTH OF INTERSTATE 94. AFTER THE MORNING STORMS DIMINISH...A
BROKEN LINE OF STORMS IS EXPECTED TO DEVELOP IN MINNESOTA THIS
AFTERNOON AND GRADUALLY MOVE EAST WITH TIME. THE STORMS WILL
ARRIVE IN WESTERN WISCONSIN EARLY THIS EVENING. SOME OF THE STORMS
THIS AFTERNOON COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED IN WESTERN MINNESOTA SUNDAY
AFTERNOON AND THESE STORMS WILL MOVE INTO EASTERN MINNESOTA AND
WESTERN WISCONSIN DURING THE EVENING. THERE IS A SLIGHT RISK FOR
SEVERE WEATHER ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY

In the hours before

Special weather statement, Aug 29, 8:43 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
843 AM CDT FRI AUG 29 2014

MNZ049-056>058-291645-
CHIPPEWA-KANDIYOHI-MEEKER-STEARNS-
843 AM CDT FRI AUG 29 2014

...SMALL STREAM FLOODING IS LIKELY IN THE AREA...

AT 840 AM CDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE RESULTING IN
SMALL STREAM FLOODING. ONE TO TWO INCHES OF RAINFALL...WITH ISOLATED
3 TO 4 INCH AMOUNTS SINCE 6 AM...HAS OCCURRED ACROSS PORTIONS
KANDIYOHI...MEEKER AND STEARNS COUNTIES. LOCALLY 2.3 INCHES OF
RAINFALL OCCURRED AT THE PAYNESVILLE REGIONAL AIRPORT SINCE 7 AM. AN
ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS POSSIBLE IN THESE AREAS
THROUGH 10 AM.

PEOPLE IN EASTERN STEARNS...KANDIYOHI...NORTHEASTERN CHIPPEWA AND
NORTHWESTERN MEEKER COUNTIES...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY AND EXERCISE APPROPRIATE CAUTION.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.

&&

LAT...LON 4556 9418 4493 9509 4511 9526 4570 9442

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 12:27 PM CDTSpecial Weather StatementMPXWright48 min
Aug 29, 1:55 PM CDTSpecial Weather StatementMPXMille Lacs35 min
Aug 29, 2:20 PM CDTSpecial Weather StatementMPXRedwood, Renville40 min
Aug 29, 2:54 PM CDTSpecial Weather StatementMPXRedwood111 min
Aug 29, 3:06 PM CDTSpecial Weather StatementMPXMcLeod, Redwood39 min
Aug 29, 4:53 PM CDTSpecial Weather StatementMPXRamsey52 min
Aug 29, 2:45 PM CDTSpecial Weather StatementMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 2 more60 min
Aug 29, 3:42 PM CDTSpecial Weather StatementMPXRusk48 min
Aug 29, 3:53 PM CDTSpecial Weather StatementMPXEau Claire52 min
Aug 29, 5:00 PM CDTSpecial Weather StatementMPXRusk45 min
Aug 29, 5:05 PM CDTSpecial Weather StatementMPXEau Claire40 min
Aug 29, 5:47 PM CDTSpecial Weather StatementMPXEau Claire28 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.